MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED 3.5MM HEXAGONAL SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED 3.5MM HEXAGONAL SCREWDRIVER; SCREWDRIVERS
Catalog Number 314.20
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records has been requested.The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.F information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, during an unknown hardware removal, a cannulated hexagonal screwdriver broke outside the patient and the fragments were recovered.The surgery was completed successfully.There was no surgical delay reported.Patient outcome is stable.This report is for one (1) cannulated 3.5mm hexagonal screwdriver.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Device history record (dhr) review for part#314.20, lot#4698911, manufacturing location: synthes brandywine released to warehouse date: 29.Dec.2003 no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.Investigation flow: broken.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of a broken handle, which agrees with the reported complaint condition.A large portion of the handle broke off at an oblique angle and was returned.Does received condition agree with the complaint description? yes.Dhr review: the returned device was manufactured in december 2003 and is over 14 years old.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Document/specification review: the following design drawings were reviewed during this investigation.Cannulated hexagonal screwdriver assembly design drawing 314_20 revisions j-m handle for cannulated screwdrivers only component design drawing e2031 revision g no product design issues or discrepancies were observed during this investigation.Dimensional inspection: a dimensional inspection could not be performed due to the post manufacturing damage.Material analysis: the design specified the handle component to be manufactured from phenolic le grade linen.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Was the complaint confirmed? yes.Conclusion: a definitive root cause for the handle breaking could not be determined based on the provided information.The most likely cause is rough handling and/or cumulative wear from repeated use and repeated thermal sterilization cycles over 14+ years of service leading to the handle becoming brittle.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED 3.5MM HEXAGONAL SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8072089
Report Number2939274-2018-54996
Device Sequence Number1583014
Product Code HXX
UDI-Device Identifier10886982188670
UDI-Public(01)10886982188670
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.20
Device Lot Number4698911
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Initial Date Received by Manufacturer 10/31/2018
Supplement Date Received by Manufacturer12/21/2018
Initial Report FDA Received Date11/14/2018
Supplement Report FDA Received Date12/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1